Iowa, 2018

Flooding in Iowa, May 12 to 17, 2018

May 12 to 17, 2018 · NWS DMX · 2 events in 2 counties and zones

River levels remained high across central and northern Iowa especially along the West Fork of the Des Moines River. Rainfall through early to mid May caused the river to go back into flood at Emmetsburg and Humboldt for a short period in mid May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

River levels remained high across central and northern Iowa especially along the West Fork of the Des Moines River. Rainfall through early to mid May caused the river to go back into flood at Emmetsburg and Humboldt for a short period in mid May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 12, 5:19 PM CST, 4 hours 41 minutes earlier.

Area forecast discussion, May 12, 5:19 PM CST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
619 PM CDT Sat May 12 2018

...Updated for 00z Aviation Discussion...

.SHORT TERM.../Tonight through Sunday/
Issued at 331 PM CDT Sat May 12 2018

Surface front remains near the Iowa/Missouri border this afternoon
with extensive status field across the state.  Temperatures have not
budged much in most locations given the thick cloud cover and
anticipate the clouds to linger through tonight as moisture trapped
underneath frontal inversion remains.  There continues to be
extensive flow northward into the state above the frontal inversion
although there is a significant cap in place, especially in southern
Iowa.  This weakens farther north and this is where convective
development is expected late this afternoon and evening.  Meanwhile,
another surge of moisture and forcing will arrive from the southwest
with convection spreading south and west into central and even
southern Iowa by mid to late evening along the axis of the low level
jet.  Convection will remain well elevated with any concern for
severe weather coming from hail.  Mean flow should take much of the
convection to the east overnight although new development on
southern flank will cause overall mean movement to be southeast.
Therefore, anticipate any northern convection to sink southeast into
central and southeast portions of the forecast area overnight.  CAMS
have been consistent with taking the bulk of convection to the east
after midnight although most recent output suggest backbuilding into
the eastern forecast area for some time overnight and this will need
to be watched.  While there is some concern for heavy rainfall, the
areas in the east central and south east where rain is likely to be
heaviest are also some of the driest areas recently.

The veering low level jet will eventually weaken convergence across
the area late tonight with any lingering pcpn likely ending prior to
daybreak.  Still plenty of uncertainly for pcpn on Sunday as there
is some suggestion for a dying convective system to enter western
Iowa toward daybreak.  This would affect western portions of the
forecast area before dissipating although not all output is showing
this scenario.  Have continued some POPs in the far west and south
to account for this and the front, otherwise have left most areas dry
on Sunday or at least until late afternoon before another round of
convection will be possible.  Temperature ranges should be muted
given the extensive cloudiness from tonight into Sunday and have
tried to cut back on diurnal ranges despite guidances best effort to
have bigger ranges.

.LONG TERM.../Sunday night through Saturday/
Issued at 331 PM CDT Sat May 12 2018

Sunday evening both the Euro and GFS show a weak shortwave topping
the upper ridge as a nearly stationary boundary hovers near southern
Iowa.  Forcing and instability increase from late in the afternoon
through the evening so I expect to see an increase in
shower/thunderstorm chances through the evening then pushing east
overnight.  Some of the stronger storms could produce a hail/wind
threat but overall severe potential remains low.

Monday there may be some lingering showers/storms in the morning but
there will be a general lull until mid afternoon and especially
Monday night and Tuesday when a stronger wave pushes across the
region. The surface low and frontal boundary will...by now...have
pushed further into Iowa thus widespread shower and thunderstorms
will be moving across the region.  Once again the lack of deep shear
will keep the overall severe threat low but the models show a broad
area of bulk shear from I-80 to about highway 20 so there will be at
least an isolated threat for severe storms with hail and damaging
wind again the main threats.

Models diverge some for late Tuesday into Thursday with the Euro
pushing a ridge over the Upper Midwest while the GFS has just some
weak non-descript flow over the state with a low developing to the
west.  The GFS develops some precip late Wednesday into Thursday
across far southern Iowa.  It is the only model to do so.  As a
result, confidence is low in any precip threat during this period. I
kept the slight chance PoPs going for now but this period may see
little to no precip.  It is the only period in the next 7 days that
will be relatively dry.  For late week into next weekend, the upper
ridge slides east putting us in southwest flow.  We will warm up and
see more moisture over the region.  A surface low and frontal
boundary develops over the Plains and will extend into the Upper
Midwest by Friday for a return to showers and thunderstorms.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 619 PM CDT Sat May 12 2018

Ceilings not already in IFR will lower into this category or lower
with some restrictions in visibility due to fog also expected.
Showers and thunderstorms will form this evening into the early
hours of Sunday with highest confidence over southern Iowa at DSM
and OTM, though typical adjustments to impacts can be expected.
Models indicate storms may arrive from Nebraska in the morning,
but low confidence to mention at this time. While there should be
improvement in visibility in the morning and later in the
ceilings, left out any VFR mention late in the period for brevity.

&&

.HYDROLOGY...
Issued at 331 PM CDT Sat May 12 2018

Three flood warnings remain in effect for portions of the West
Fork Des Moines and Cedar Rivers. We will continue to see periods
of showers and thunderstorms through Tuesday then again later in
the week with potentially locally heavy rainfall. This would
impact rivers further, especially across northern Iowa. Continued
monitoring of forecast conditions will be warranted.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Cogil
LONG TERM...FAB
AVIATION...Ansorge
HYDROLOGY...FAB
Hazardous weather outlook, May 12, 2:48 PM CST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
348 PM CDT Sat May 12 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-132100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
348 PM CDT Sat May 12 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected throughout the evening.
Isolated storms will linger overnight across the far south. Severe
storms are not expected but a few of the stronger storms could
produce small hail. Locally heavy rain is also likely at times.

River flood warnings remain in effect for portions of the upper
reaches of the Des Moines River. Please refer to our website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be periods of thunderstorms throughout the week.  The
severe weather potential remains low at this time, but a few
isolated severe storms cannot be ruled out. Heavy rain is possible
as well and may exacerbate the river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports are always
welcome and encouraged.

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Palo Alto

When
May 12, 10:00 PM CST to May 13, 8:30 PM CST
Where
Palo Alto County, 2.62 mi WSW of Emmetsburg Arpt to 3.66 mi S of West Bend
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.090, -94.750

The West Fork of the Des Moines River at Emmetsburg crested at 11.15 feet on 13 May 2018 at 14:00 UTC.

Flood, Humboldt

When
May 13, 8:00 AM CST to May 17, 11:00 PM CST
Where
Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.650, -94.160

The West Fork of the Des Moines River at Humboldt crested at 10.63 feet on 16 May 2018 at 08:30 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755398, 755399.